Bisphosphonates may result in skeletal harm when combined with anti-remodeling therapy. - GreenMedInfo Summary
Severely suppressed bone turnover and atypical skeletal fragility.
J Clin Endocrinol Metab. 2008 Aug;93(8):2948-52. Epub 2008 Jun 3. PMID: 18522980
Center for Bone Disease, Marshfield Clinic, 1000 North Oak Avenue, Marshfield, Wisconsin 54449, USA. firstname.lastname@example.org
CONTEXT: Since their introduction into clinical medicine, bisphosphonates have revolutionized clinical osteoporosis care. Ironically, in rare circumstances, long-term, combined anti-remodeling therapy may be associated with skeletal harm. EVIDENCE ACQUISITION: We report atypical skeletal fragility in three subjects after long-term, combined anti-remodeling therapy. EVIDENCE SYNTHESIS: Three subjects experienced spontaneous or minimal-trauma chalk-stick type metadiaphyseal femoral fractures while on long-term bisphosphonate therapy. The fracture location, type, bilaterality, prodromal pain, and delayed healing were atypical for uncomplicated postmenopausal osteoporosis. All three subjects had concomitant circumstances (endogenous estrogen) or medications (glucocorticoids, hormone replacement therapy, and raloxifene) that likely suppressed bone remodeling beyond the effect of the bisphosphonate alone. Biochemical markers of bone turnover were very low or in the low premenopausal range. Double tetracycline-labeled bone biopsy showed very low activation frequency in one subject and limited single tetracycline label in a second consistent with severely suppressed bone turnover (SSBT). These three cases resemble previous descriptions of SSBT. CONCLUSION: Atypical skeletal fragility may signify SSBT in the setting of long-term, combined anti-remodeling therapy. We speculate that osteoclast tolerance for pharmacological suppression may vary among individual patients and that in some cases combined anti-remodeling therapy may result in skeletal harm.